Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

July 28, 2012Gadsden County, Leon County, Florida

NWS Tallahassee, FL issued this special weather statement at Jul 28, 2012, 4:11 PM EDT for Gadsden County, Leon County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2012, 4:11 PM EDT (20:11 UTC)
Expired
Jul 28, 2012, 5:15 PM EDT
In force
64 min
Issued by
NWS Tallahassee, FL

Counties Gadsden County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS82 KTAE 282011
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT SAT JUL 28 2012

FLZ016-017-026-027-127-282115-
LEON FL-COASTAL WAKULLA FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY FL-
411 PM EDT SAT JUL 28 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN...LEON...
LIBERTY AND WAKULLA COUNTIES...

* UNTIL 515 PM EDT

AT 405 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG 
THUNDERSTORMS DEVELOPING ACROSS GADSDEN...LEON...NORTHEAST LIBERTY 
AND NORTHERN WAKULLA COUNTIES...MOVING EAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME 
OF THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3058 8411 3019 8411 3020 8485 3060 8485
TIME...MOT...LOC 2008Z 295DEG 7KT 3038 8476

$$

22-BARRY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:35 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT Sat Jul 28 2012

.NEAR TERM [Rest of Today and Tonight]...
The large scale longwave pattern remains highlighted by trough over
Wrn states, ridge over Cntrl states anchored by subtropical high
over OK Panhandle, mean trough over Ern states with axis from Ern
Great Lakes SWWD into E/Cntrl gulf, and a ridge over extreme Wrn
Atlc with deeply stacked ridge axis SWWD across SRN FL and into Ern
Gulf of Mex. This places local area in weakness between instability
of trough and subsidence of ridge. Satellite water vapor shows plume
of deeper moisture moving NEWD across area. This reflected in area
RAOBs and model soundings which show PWs above 2 inches and K
indices in the mid 30s. At the surface cold front was noted from NE
states SWWD thru TN Valley and WWD into Srn IL and MO. Assocd
pre-frontal trough was note from Ern VA swwd thru Carolinas, S/Cntrl
Ga and Srn AL. Remnant MCV interacting with Gulf coast sea breeze
over our waters pinned assocd convection near coast and adjacent
waters into the mid-aftn. Surface ridge remains over SW FL.

During the rest of today, the Ern trough axis will continue to dig
slightly SEWD in response to potent shortwave that will eject ewd
across the LWR MS Valley thru this eve eventually diving SEWD into
the Cntrl Gulf by sunrise Sun. This will help drag cold front SEWD
reaching Nrn GA/AL before eventually stalling over Cntrl AL/GA on
Sun. Pre frontal trough remains quasi-stnry. With the surface trough
likely to remain near or just north of the NRN part of our area, and
the sea-breeze moving only slowly inland, showers and storms began
to develop away from the coast after 130 PM EDT and will continue
to lift further NWD into the late afternoon or early evening and
mainly SRN half of our forecast area, in the warm sector. South of
the trough, dew points are high and PWs will remain at or above 2
inches so brief heavy rain, frequent cloud to ground lightning and
gusty winds a good bet. Cant discount brief wet microburst with
damaging gusts.

Tonight, 20-30% mainly evening convection with focus over Big Bend.
This supported by all the HI RES guidance and local confidence tool.
A few storms may continue to be strong to isold severe. Lows in low
to mid 70s.

&&

.SHORT TERM [Monday through Wednesday]...
Little change in the large scale pattern is expected on Sunday
with upper ridging encompassing a large area from the great basin
and Rockies down to the Gulf of Mex. Trough Ewd into extreme WRN
Atlc with axis down Ern seaboard. Trough will nudge ewd rest of
period with axis lying along or just east of coast keeping forecast
area in persistent light NLY flow. TAE Model soundings show PWs will
remain at or above 2 inches thru Wed.

At surface, with a trough or decaying front likely to be lingering
somewhere nearby over the Southeast, we expect to remain in warm
sector. The combination of trough to our N and seabreeze development
each aftn will maintain a confluent zones, especially south of I-10
and over Big Bend where CAM shows CAPE will exceed 2000 j/kg. This
will allow POPs to remain at or just above climo with a fairly
widespread convective coverage each day with increasing focus on
east half of CWA. POPs will be enhanced by any embedded shortwaves
that rotate down ern side of upper ridge which would favor late
developing strong to isold storms each day.

Will go with 40-60% nw-se POP gradient on Sunday, 20-40% Sunday
night, 20-50% nw-se POP gradient on Monday. nil pops Monday night,
and 30-40% on Tuesday. Max temps generally in the low 90s in FL and
mid 90S N of the border. Apparent temps should remain below heat
advisory levels.

&&

.LONG TERM [Wednesday Night through next Sunday]...
As has been predicted for the past several model cycles, the
global models forecast a mean 500 mb trough to remain over the
Eastern CONUS through much of this upcoming work week, with
perhaps a bit of weakening of this feature by next weekend.
Meanwhile, a the western extent of the subtropical surface ridge
will remain to our south, providing our forecast area with south
to west winds for much of the period.

While we expect a fairly strong diurnal signal in terms of
thunderstorm activity (i.e. mainly afternoon & evening thunderstorms
primarily due to the sea breeze circulation combined with peak
heating/destabilization); there remains a possibility that Mesoscale
Convective Systems (MCS) and/or other 500 mb impulses could
translate south through our forecast area and generate thunderstorms
as well...even during the overnight areas. Our skill at forecasting
such features is generally 24 hours or less (if that), so trying to
forecast such details in the long term forecast is not possible. We
are just letting people know that this type of large scale weather
pattern can be favorable for southward-propagating MCSs. Why do we
keep repeating this in our discussions? Mainly because MCSs can
sometimes be associated with an increased risk of severe weather
(from damaging wind gusts), and that our rain chances may linger
through the entire overnight periods (as opposed to dropping to less
than 20% after midnight). Our forecast continues to follow the HPC
guidance very closely, except that our temperature forecast is
generally a few degrees warmer during the afternoon hours. Overall,
we expect near-climo 24-hour PoP & temperatures, except that our
overnight PoP is slightly above climo.

&&

.AVIATION...
[Through 18 UTC Sunday] Scattered TSRA will continue to develop
across the tri-state region this afternoon before diminishing later
this evening. Brief periods of heavy rain with MVFR/IFR vsbys will
be possible at all terminals mainly between 18z-22z. Patchy low cigs
and fog will develop between 08z-13z with MVFR vsbys/cigs possible.

&&

.MARINE...
Rather benign conditions on tap for the marine forecast outside of
scattered thunderstorms. Winds look to be generally around 10
knots or less through the weekend (on average) with seas 1-2 feet.
Moderate risk of rip currents tomorrow along the Panhandle beaches
with onshore flow around 10-12 knots expected and surf building
close to 2 feet.

&&

.FIRE WEATHER...
Relative humidity levels are expected to remain above critical
thresholds for the next several days, so Red Flag conditions are
unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  92  73  93  74 /  30  60  40  50  20
Panama City   78  92  77  91  77 /  30  50  30  40  20
Dothan        74  96  72  95  74 /  20  40  30  30  20
Albany        74  96  73  95  74 /  20  40  40  40  20
Valdosta      73  94  72  93  72 /  30  50  30  50  30
Cross City    73  90  72  91  73 /  20  50  30  40  20
Apalachicola  78  90  77  89  78 /  30  50  40  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/BARRY/FOURNIER
Hazardous weather outlook, Jul 28, 4:30 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EDT SAT JUL 28 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-290900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
430 AM EDT SAT JUL 28 2012 /330 AM CDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
THUNDERSTORMS ARE POSSIBLE AGAIN TODAY. A FEW OF THE STORMS MAY
PRODUCE GUSTY WINDS OR FREQUENT LIGHTNING. MAXIMUM HEAT INDEX
VALUES WILL BE MAINLY BETWEEN 102 AND 106 DEGREES ACROSS MOST OF
THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS FROM SUNDAY INTO THE
UPCOMING WORK WEEK. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER AND THE TIMING OF THE BEST THUNDERSTORM CHANCES.
HOWEVER...THE LARGE SCALE PATTERN MAY GRADUALLY BECOME MORE
CONDUCIVE FOR STRONG TO SEVERE STORMS IN THE UPCOMING WEEK.

HEAT INDEX VALUES AROUND OR JUST ABOVE 100 DEGREES ARE LIKELY EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Special weather statement, Jul 28, 3:28 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT SAT JUL 28 2012

FLZ012>015-026-112-114-115-282015-
CALHOUN FL-INLAND BAY FL-INLAND GULF FL-COASTAL GULF FL-COASTAL BAY
FL-COASTAL FRANKLIN FL-INLAND FRANKLIN FL-LIBERTY FL-
228 PM CDT SAT JUL 28 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...CALHOUN...
FRANKLIN...GULF AND LIBERTY COUNTIES...

* UNTIL 315 PM CDT/415 PM EDT/

AT 220 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS DEVELOPING ACROSS BAY...CALHOUN...GULF AND LIBERTY
COUNTIES. THESE STORMS WILL MOVE INTO FRANKLIN COUNTY BY 300 PM
CDT AS THEY MOVE SOUTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH SOME OF THESE STORMS.

THESE STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3039 8594 3045 8519 3051 8480 2994 8470
      2981 8495 2987 8531 3012 8569 3016 8568
      3015 8570 3013 8571 3026 8591
TIME...MOT...LOC 1921Z 308DEG 8KT 3035 8505

22-BARRY
Special weather statement, Jul 28, 4:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT SAT JUL 28 2012

FLZ016-017-026-027-127-282115-
LEON FL-COASTAL WAKULLA FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY FL-
411 PM EDT SAT JUL 28 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN...LEON...
LIBERTY AND WAKULLA COUNTIES...

* UNTIL 515 PM EDT

AT 405 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS DEVELOPING ACROSS GADSDEN...LEON...NORTHEAST LIBERTY
AND NORTHERN WAKULLA COUNTIES...MOVING EAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME
OF THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3058 8411 3019 8411 3020 8485 3060 8485
TIME...MOT...LOC 2008Z 295DEG 7KT 3038 8476

22-BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:28 PM EDTSpecial Weather StatementTAEBay, Calhoun, Liberty47 min
Jul 27, 9:29 PM EDTSpecial Weather StatementTAEEarly46 min
Jul 28, 5:52 PM EDTSpecial Weather StatementTAEThomas38 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.